Hail, Franklin
- When
- June 14, 3:02 PM EST
- Where
- Franklin County, 0.49 mi W of Brushton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.830, -74.510
Dime to quarter size hail reported.
A few isolated thunderstorms developed within a modestly unstable airmass across northern NY during the afternoon of June 14th. One thunderstorm briefly produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A few isolated thunderstorms developed within a modestly unstable airmass across northern NY during the afternoon of June 14th. One thunderstorm briefly produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 14, 3:02 PM EST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 402 PM EDT Mon Jun 14 2021 .SYNOPSIS... Scattered showers and thunderstorms will continue to be seen through the afternoon across northern New York and western Vermont. A few storms may contain some brief heavy rainfall and small hail. A lull in precipitation is expected overnight before another round of showers and thunderstorms will move through the North Country Tuesday afternoon. Quieter and cooler weather is expected Wednesday through Friday with surface high pressure building across the region. Another shot of rainfall looks possible this weekend as another frontal system approaches the North Country from the west. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 309 PM EDT Monday...A destabilizing warm sector has been developing across northern New York as subsidence in the wake of the initial shortwave this morning. SPC mesoanalysis has shown surface based CAPE of 1000-2000 J/kg has developed across northern New York with amounts close to 1000 J/kg developing across northern New York where the skies have begun to break. With plentiful moisture working into the region (dewpoints in the lower 60s), we have seen showers and a few thunderstorms develop within the warm sector but the lack of any deep layer shear has kept these storms short-lived and relatively weak. A secondary shortwave is beginning to work into the St. Lawrence Valley and will act as a trigger for additional showers and thunderstorms this afternoon across northern New York and parts of Vermont before the instability wanes this evening. With freezing levels around 9000 ft and a pocket of cold air aloft due to the proximity of the upper level low, we have very steep mid-level lapse rates in place. This will allow for some small hail to develop in stronger updrafts through the afternoon hours. The chance for severe remains quite small as the lack of deep layer shear will keep storms from organizing and forming a rotating updraft conducive to the development of large hail. Nevertheless, we will be watching these storms closely through the evening hours to watch for hail, gusty winds and brief heavy rainfall. A lull in rainfall is expected overnight tonight as the shortwave exits off to the east and we wait for the main trough passage during the day on Tuesday. A stabilizing surface layer coupled with light boundary layer winds and recent rainfall should set the groundwork for some patchy dense fog across the northern Adirondacks and east of the Green Mountains before lifting after sunrise. A return of showers is expected during the late morning/early afternoon hours on Tuesday across northern New York as the main trough axis swings through. A weak cold front noted in the surface pressure fields should act as a catalyst for showers and thunderstorms as that moves through the region during the day. It wouldn't be surprising to see some small hail or graupel with some of the stronger thunderstorms given low freezing level and steep mid-level lapse rates but once again looks sub-severe. The trough axis should slide east during the overnight hours Tuesday into Wednesday with shower activity quickly ending after midnight. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 400 PM EDT Monday...Northwesterly flow develops on Wednesday and continues into Wednesday night beginning a drying trend with temperatures cooler. Temperatures will be below seasonal normals during this period, generally highs in the upper 60s to lower 70s and lows in the 40s to around 50. Surface high pressure will ridge into our area from the west. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 400 PM EDT Monday...Northwest flow aloft continues over the region through Friday along with surface high pressure over the region. This will continue to bring dry weather to the entire area with a gradual warming trend. Highs by Friday should be in the mid 70s to lower 80s. An upper level trough moves down from Canada for the weekend and this will bring increasing precipitation chances from Friday night right into Sunday. The dry weather will continue into Monday, but warmer air will start to make it into the region as the flow becomes more southerly. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...A mix of VFR and MVFR ceilings are being observed across the region with the bulk of the MVFR conditions existing across Vermont where a thicker cloud layer is currently present. Breaking clouds will allow most places to improve to VFR conditions through the afternoon hours before showers and thunderstorms develop across northern New York around 20Z. It wouldn't be surprising to see some low MVFR to possibly IFR visibilities at MSS, SLK and PBG this afternoon if a thunderstorm passes overhead but ceilings are expected to remain in the 1500-2500 ft range even in the thunderstorms. A lull in precipitation is likely overnight and given a stable surface layer, patchy fog appears likely to develop in the climatological favorite areas. Outlook... Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Saturday: Mainly VFR, with local MVFR possible. Likely SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Clay SHORT TERM...Neiles LONG TERM...Neiles AVIATION...Clay
Hazardous Weather Outlook National Weather Service Burlington VT 435 AM EDT Mon Jun 14 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-150845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 435 AM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Showers and isolated thunderstorms will exit the area later this morning, but then redevelop again this afternoon. Any of the thunderstorms this afternoon will have the potential to produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
1225 PM EDT Mon Jun 14 2021
NYZ027-141645-
Northern Franklin-
1225 PM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN COUNTY...
At 1224 PM EDT, a strong thunderstorm was located over Fort
Covington, moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fort Covington, Fort Covington Center and Westville Center.
LAT...LON 4500 7445 4499 7432 4490 7442 4497 7460
4500 7458
TIME...MOT...LOC 1624Z 201DEG 8KT 4495 7450
HaynesSpecial Weather Statement National Weather Service Burlington VT 347 PM EDT Mon Jun 14 2021 NYZ030-142015- Southern Franklin- 347 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY... At 346 PM EDT, a strong thunderstorm was located near Madawaska. The storm is nearly stationary. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Madawaska. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4441 7429 4442 7440 4453 7440 4452 7424 TIME...MOT...LOC 1946Z 187DEG 4KT 4447 7434 Kutikoff
Special Weather Statement National Weather Service Burlington VT 351 PM EDT Mon Jun 14 2021 NYZ026-027-029-030-087-142045- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-Southern Franklin-Southwestern St. Lawrence- 351 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND NORTHEASTERN ST. LAWRENCE COUNTIES... At 351 PM EDT, a strong thunderstorm was located over Brushton, moving north at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Moira, Bangor, Fort Covington, Bombay, St. Regis, Brushton, Lawrenceville, Dickinson, Constable, Fort Covington Center, West Bangor, Dickinson Center, South Bombay, Hogansburg, Westville Center, North Lawrence and North Bangor. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4499 7420 4471 7451 4471 7470 4500 7466 TIME...MOT...LOC 1951Z 195DEG 16KT 4486 7455 Haynes
The Burlington radar (KCXX), 112 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
2 hail. Local standard time, as filed.
Dime to quarter size hail reported.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957011, 957012.